Alert archive / South Dakota / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jul 19, 2018, 8:54 AM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 8:54 AM CDT (13:54 UTC)
- Expired
- Jul 19, 2018, 8:45 PM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WGUS43 KFSD 191354 FLWFSD BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Sioux Falls SD 854 AM CDT THU JUL 19 2018 MNC081-SDC011-200145- /O.NEW.KFSD.FA.W.0021.180719T1354Z-180720T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln MN-Brookings SD- 854 AM CDT THU JUL 19 2018 The National Weather Service in Sioux Falls has issued a * Flood Warning for Small Streams in... Southwestern Lincoln County in southwestern Minnesota... Eastern Brookings County in east central South Dakota... * Until 845 PM CDT Thursday. * At 850 AM CDT, emergency management reported flooding continues in southeastern Brookings County. Four to nine inches of rain have fallen. Highway 14 remains closed east of Brookings. Flooding is occurring in the Sixmile Creek, Deer Creek, and Medary Creek basins. This areal flood warning will replace the flash flood warnings in these areas that will expire at 900 and 915 AM CDT. Even though the rains have ended, it will take some time before flood waters recede. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4447 9631 4420 9631 4420 9691 4447 9691 $$ Gillispie
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jul 19, 6:22 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 6:22 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 622 AM CDT Thu Jul 19 2018 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Thu Jul 19 2018 Models continue to trend towards slowing the timing of the low pressure system tracking across the northern Plains today and tonight. The low is presently centered near Aberdeen and will slowly track southeast to north of Watertown by midday, to near Jackson Minnesota by early evening. Expect the showers and storms slowly lifting northeast in east central SD and southwest MN to continue to produce locally heavy rainfall and pose flash flooding concerns - mainly in urban areas over the next few hours. Additional scattered showers and storms will continue to redevelop mainly along and east of the James River throughout the day today and the low center slowly clips forecast area this afternoon and evening. Activity will slowly diminish this evening, with a few showers lingering into the early morning hours in southwest Minnesota. Lowered high temperatures slightly in southwest Minnesota and adjoining counties where clouds and precipitation will be more prevalent. This will lead to a fairly large range in high temperatures, with the 80s near the Missouri Valley where conditions will remain largely dry with a greater deal of sunshine, with the 70s elsewhere. The severe weather threat remains very low with limited shear and instability across much of the area. Shear increases some in northwest Iowa and far southern Minnesota, where a little more sunshine could also help destabilize conditions some, possibly supporting an isolated strong storm or two this afternoon, but think that activity will be largely sub-severe. Main threats will be locally heavy rainfall, but small hail and gusty winds will be possible. .LONG TERM...(Friday through Wednesday) Issued at 350 AM CDT Thu Jul 19 2018 The upper low continues to slowly exit into the western Great Lakes on Friday, leading to cooler northwest flow aloft. We should see enough instability develop in the daytime for scattered to isolated showers to pop up along with partly to mostly cloudy skies across southwest Minnesota and east central South Dakota in the afternoon. Otherwise, skies will be mostly clear to partly cloudy with highs in the mid 70s to mid 80s. Upper ridge continue to rebuild over the Rockies and high Plains Friday night into Saturday. Saturday will see pleasant temperatures in the upper 70s to mid 80s, with mostly clear skies, and relatively light winds. Upper low in central Canada attempts to top the ridge early next week, sending a wave into central SD Sunday afternoon and evening. Scattered storms will be possible west of the James Sunday afternoon and evening, then spread eastward across the forecast area overnight into midday Monday with an advancing front. Pattern transitions to a quasi-zonal or northwest flow pattern Tuesday and beyond. The active pattern directs the next chance for showers and storms on Tuesday night into Wednesday. Cooler than normal temperatures will persist during with period with highs in the mid 70s to lower 80s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 617 AM CDT Thu Jul 19 2018 Tricky start to the aviation period with showers and a few rumbles of thunder just to the northeast of FSD. Lightning detection networks indicate the strikes are about 20 miles away and the storm is slowly moving away, so did not put thunder in the beginning of the FSD TAF. Both FSD and HON start out in low end MVFR conditions but will improve my midday at roughly the same time gusty westerly and northwesterly winds kick into gear. SUX has a tricky low end MVFR deck as of discussion writing time as well, but surrounding observations and satellite imagery suggest this will either scatter out by 12z or soon thereafter, so have not started with any ceiling restrictions in the SUX TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...Ferguson
Hazardous weather outlook, Jul 19, 4:37 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CDT Thu Jul 19 2018 NEZ013-014-SDZ038-050-052-053-057>060-063>066-068>071-200945- Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay SD-Union- 437 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ039-040-054>056-061-062-067-200945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake- Moody-McCook-Minnehaha-Lincoln SD- 437 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected today through this evening. Locally heavy rainfall will be the main threat, however an isolated strong storm with small hail and gusty winds to 50 mph will be possible this afternoon in northwest Iowa and southwest Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
In the hours before
Local storm report, Jul 19, 3:09 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD BROOKINGS 44.31N 96.79W
07/19/2018 BROOKINGS SD LAW ENFORCEMENT
BROOKINGS POLICE DEPARTMENT REPORTS THIRD
STREET IN BROOKINGS IS FLOODED.
&&
AFLocal storm report, Jul 19, 4:56 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLASH FLOOD BROOKINGS 44.31N 96.79W
07/19/2018 BROOKINGS SD LAW ENFORCEMENT
BROOKINGS POLICE DEPARTMENT DISPATCH REPORTS
THAT MULTIPLE STREETS ARE FLOODED IN
BROOKINGS.
&&
AFLocal storm report, Jul 19, 6:25 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 2 SW BUSHNELL 44.31N 96.67W
07/19/2018 BROOKINGS SD PUBLIC
WATER OVER US HIGHWAY 14. REPORT VIA SOCIAL
MEDIA.
&&
AFLocal storm report, Jul 19, 6:46 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HEAVY RAIN AURORA 44.29N 96.69W
07/19/2018 U9.00 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
AFLocal storm report, Jul 19, 6:54 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM HEAVY RAIN 2 SSE BROOKINGS 44.28N 96.76W
07/19/2018 M7.50 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE OF RAIN
GAUGE.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 42 min |
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 32 min |
| Jul 19, 3:02 AM CDT | Flash Flood Warning | FSD | Brookings | 6 hr |
| Jul 19, 5:46 AM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jul 19, 6:49 AM CDT | River Flood Warning | FSD | Brookings | 41 hr |
| Jul 19, 9:07 AM CDT | River Flood Warning | FSD | Brookings, Moody | 6 days |
Nearby
Areal Flood Warnings in South Dakota, 2018Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.